Georgia, 2013

Flash Flood and Damaging Wind in Georgia, August 12, 2013

August 12, 2013 · NWS FFC · 3 events in 3 counties and zones

An upper level high over Florida began to weaken on the 12th, and a weak surface front over Tennessee began to shift south during the day. Once again, several showers and thunderstorms developed, and one produced flash flooding in a portion of White County, where flash flooding had occurred on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level high over Florida began to weaken on the 12th, and a weak surface front over Tennessee began to shift south during the day. Once again, several showers and thunderstorms developed, and one produced flash flooding in a portion of White County, where flash flooding had occurred on the 11th. Another thunderstorm briefly reached severe levels with damaging winds in Coweta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 12, 10:14 AM EST, 46 minutes earlier.

Area forecast discussion, Aug 12, 10:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EDT MON AUG 12 2013

.UPDATE...

VERY LITTLE CHANGE TO THE FORECAST THIS MORNING. TEMPS SEEM TO BE
ON TRACK FOR THE MOST PART. DEWPOINTS A LITTLE HIGHER THAN
FORECAST SO MADE MINOR ADJUSTMENTS THERE. ALSO REDUCED POPS
ESPECIALLY FOR LATE THIS MORNING AND EARLY AFTERNOON...BUT SOME
HIRES GUIDANCE STILL INDICATES CONVECTION /SHOWERS/ STARTING
AROUND 17Z. WILL MONITOR TRENDS OVER THE NEXT COUPLE OF HOURS.

TDP

&&

.PREV DISCUSSION... /ISSUED 744 AM EDT MON AUG 12 2013/

PREV DISCUSSION... /ISSUED 406 AM EDT MON AUG 12 2013/

SHORT TERM /TODAY THROUGH TUESDAY/...
OVERALL SYNOPTIC PATTERN PERSISTS THROUGH THE SHORT TERM. ZONAL FLOW
REMAINS ACROSS THE OHIO AND TENNESSEE VALLEYS...AND AS UPPER LEVEL
HIGH OVER NORTHERN FLORIDA WEAKENS...SURFACE FRONT THAT HAS BEEN
SITUATED OVER TENNESSEE THE LAST SEVERAL DAYS WILL FINALLY BEGIN TO
MAKE A SLOW PROGRESSION SOUTHWARD. AS A RESULT...PRECIP CHANCES WILL
BE ON THE RISE THROUGH TUESDAY.

FOR TODAY...MODELS STILL CONSISTENT WITH ADVERTISING THE GREATEST
RAIN CHANCES ACROSS FAR NORTH GEORGIA AND TENNESSEE. SEVERAL OF THE
SHORT TERM HIRES MODELS INDICATING LATE START TO CONVECTION THAT
CARRIES OVER INTO THE OVERNIGHT PERIOD. FOR NOW...HAVE GONE WITH
LIKELY POPS NORTH AND WEST OF THE ATL METRO AREA...WITH GOOD CHANCE
POPS SPREADING SOUTHWARD THROUGH THE COLUMBUS AND MACON AREAS.
GREATEST POP CHANCES PEAK LATE AFTERNOON...AND DIMINISH SOMEWHAT
INTO THE OVERNIGHT PERIOD. GIVEN THE HIRES SOLUTIONS...OVERNIGHT
POPS MAY BE A LITTLE UNDERDONE...AND THE DAY SHIFT WILL NEED TO
RE-EVALUATE.

AS FRONT PUSHES SOUTHWARD INTO TUESDAY...POP CHANCES REMAIN IN THE
GOOD CHANCE TO LIKELY CATEGORIES. WITH AMPLE MOISTURE PERSISTING
ACROSS THE AREA /PWS OF 1.7-1.9/...HEAVY RAIN REMAINS A
CONCERN...ESPECIALLY WHERE CONVECTION TRAINS OVER THE SAME AREA.
SHORT TERM RAINFALL TOTALS RANGE FROM NEAR 1 INCH NORTH...TO NEAR
0.5 INCHES IN THE METRO AREA...AND 0.25 INCHES ACROSS THE SOUTHERN
CWA. IN AREAS WITH TRAINING STORMS...EXPECT LOCALLY HIGHER RAINFALL
AMOUNTS...AND LOCALIZED FLOODING MAY BE AN ISSUE.

FOR TEMPERATURES HAVE GENERALLY GONE WITH A BLEND OF THE MODEL
GUIDANCE. HIGHS LOOK TO BE SLIGHTLY COOLER BY TUESDAY...WITH
TEMPERATURES ONLY IN THE MID TO UPPER 80S ACROSS A LARGE PORTION OF
THE AREA...AND LOW 90S IN THE SOUTHEASTERN THIRD OF THE CWA.

31

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GFS AND ECMWF MODELS ARE IN GENERAL AGREEMENT THROUGH THE EXTENDED
FORECAST PERIOD. A COLD FRONT FROM THE MID ATLANTIC STATES
THROUGH THE TN VALLEY SHOULD GRADUALLY MOVE SOUTH INTO GA
WEDNESDAY THROUGH THURSDAY. THE VERY MOIST TROPICAL AIRMASS OVER
GA...PWS AROUND 2 INCHES...WILL COMBINE WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING OVER AND PARALLEL TO THE FRONTAL
BOUNDARY TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. A BROAD
UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION IS EXPECTED TO
DEEPEN OVER THE MS RIVER VALLEY THURSDAY THROUGH SUNDAY. AS THIS
OCCURS THE SURFACE FRONT SHOULD REMAIN NEARLY STATIONARY OVER
SOUTH GA. THE CLOUDY AND WET PATTERN SHOULD CONTINUE WITH SHOWERS
AND THUNDERSTORMS LIKELY OVER THE STATE THURSDAY THROUGH SUNDAY.
SIGNIFICANT QPF AMOUNTS UP TO 3 INCHES CAN BE EXPECTED OVER
CENTRAL GA DURING THE END OF THE WEEK WITH AROUND 1 INCH OVER
NORTH GA. NEAR SEASONAL TEMPERATURES ON WEDNESDAY WILL LOWER 5 TO
10 DEGREES BELOW NORMAL DURING THE DAY THURSDAY THROUGH SUNDAY DUE
TO CLOUDS AND RAIN.

16

AVIATION...
12Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE DAY TODAY. DIURNAL CONVECTION
EXPECTED AGAIN THIS AFTERNOON AND INTO THE EVENING HOURS. AT TAF
SITES WHERE RAIN OCCURS TODAY...POTENTIAL FOR IFR CIGS AFTER 09Z
TUESDAY. WINDS WILL GENERALLY BE WESTERLY...GENERALLY 5-8KT
THROUGH THE DAY AND LESS THAN 5 KT OVERNIGHT. HIGHER GUSTS WITH
CONVECTION.

//ATL CONFIDENCE...12Z UPDATE...
LOW CONFIDENCE ON IFR CIGS TUESDAY MORNING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  72  89  70 /  50  30  60  40
ATLANTA         88  72  87  71 /  50  30  60  40
BLAIRSVILLE     83  68  81  64 /  60  50  60  40
CARTERSVILLE    87  70  86  69 /  60  40  60  40
COLUMBUS        92  74  91  73 /  40  30  60  40
GAINESVILLE     87  71  85  70 /  50  40  60  40
MACON           93  71  91  71 /  40  30  50  40
ROME            88  71  88  69 /  60  50  60  40
PEACHTREE CITY  88  70  87  70 /  40  30  60  40
VIDALIA         95  75  93  73 /  30  20  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 3:42 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 AM EDT MON AUG 12 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
442 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE THIS MORNING BECOMING MORE LIKELY
IN THE AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH POSSIBLE
FLASH FLOODING.

DISCUSSION...
A COLD FRONT OVER THE TENNESSEE VALLEY WILL GRADUALLY APPROACH NORTH
GEORGIA THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE
WITH DIURNAL HEATING AND A VERY MOIST TROPICAL AIRMASS TO PRODUCE
THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS LIKELY EACH DAY.

WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH
POSSIBLE FLASH FLOODING.

DISCUSSION...
A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY WEDNESDAY
AND SETTLE OVER SOUTH GEORGIA BY THURSDAY. THIS SURFACE BOUNDARY
COMBINED WITH UPPER LEVEL DISTURBANCES AND TROPICAL MOISTURE WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
CENTRAL SECTIONS OF THE STATE. CONDITIONS WILL CONTINUE TO BE
MONITORED CLOSELY FOR POTENTIAL FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Chattooga

When
August 12, 11:00 AM EST
Where
Chattooga County, Summerville
Injuries
2 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.480, -85.350

Broadcast media relayed reports of two people injured by lightning in Summerville. Wiring in the apartment complex that was struck was damaged.

Flash Flood, White

When
August 12, 4:30 PM EST to 7:40 PM EST
Where
White County, 1.54 mi NNE of Tesnatee to 1.41 mi E of Tesnatee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.549, -83.817

The White County emergency manager reported that Shoal Creek and its associated drainage branches in southwest White County came out of their banks and flooded portions of Georgia Highway 115 and 284. Water was up to 8 inches deep over parts of Georgia Highway 115 and 284 with a couple of culverts washed out.

Thunderstorm Wind, Coweta

When
August 12, 6:45 PM EST to 6:50 PM EST
Where
Coweta County, 2.4 mi SE of Welcome to 0.69 mi N of Sharpsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.380, -84.846

The Coweta County Emergency Manager and the public reported trees down near Thomas Crossroads, with power out as well. Power lines were down in four areas: the 500 block of Shaw Road, the 4000 and 4500 blocks of Highway 29 and the 200 block of Sam Road. Trees were also reported down on Lynhaven Drive, Salbide Avenue and Bruce Jackson Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468258, 470402, 468208.